Bad Drugs #2: Dimenhydrinate

Dimenhydrinate

Dimenhydrinate is an over-the-counter drug classified for use as an antihistamine, anti-vertigo and antiemetic. Dimenhydrinate is a combination of two drugs: diphenhydramine and 8-chlorotheophylline, a chlorinated derivative of theophylline.
This drug is actively and extensively metabolized in the Liver via cytochrome P450 2D6 isoenzyme. Diphenhydramine is a first generation antihistamine and is an H-1 receptor antagonist. Antagonism is attained through blocking the effect of histamine more than blocking its production or release. Diphenhydramine inhibits most responses of smooth muscle to histamine and the vasoconstrictor effects of histamine.
First generation H 1 antagonists such as Diphenhydramine can both stimulate and depress the central nervous system. CNS Stimulation results in anxiety, restlessness, nervousness and insomnia. Depressive effects include diminished alertness, slowed reaction time and somnolence. Diphenhydramine is particularly prone to cause marked sedation causing drowsiness, reduced wakefulness, altered mood and impaired cognitive performance.
The second compound, Theophylline is a competitive nonselective Phosphodiesterase inhibitor which inhibits TNF-alpha (Tumor Necrosis Factor- A) as well as leukotriene synthesis, by causing oxidation of Anandamide. It can reduce inflammation and innate immunity, as well as being a  nonselective adenosine receptor antagonist, antagonizing A1, A2, and A3 receptors, which could potentially explain the cardiac effects associated with this drug.
So what is this double-compound drug Dimenhydrinate?
Your answer is: Dramamine
Analysis of national databases show that Dramamine-associated overdoses account for about 3,926 emergency room visits and 2490 hospitalizations yearly. According to the FDA, approximately 90 deaths occur each year from Dramamine-associated overdoses; most of these are unintentional, involving an attempt to feel the associated high and hallucinatory effects that users feel while overdosing on Dramamine.
STILL HAVE A FEEL NAUSEOUS? Did you know that Δ9-THC and CBD, amongst other compounds found in Cannabis Sativa, work symbiotically together to naturally achieve the same effect as Dramamine. Why risk poisoning yourself or your children when there is a safer alternative?

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s